Virginia, 2014

Damaging Wind in Virginia, June 18, 2014

June 18, 2014 · NWS RNK · 1 event in 1 county or zone

Another day of hot and humid conditions and unstable air helped to generate some isolated showers and storms. One of these storms increased to severe levels and produced damaging winds near Thaxton in Bedford County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Another day of hot and humid conditions and unstable air helped to generate some isolated showers and storms. One of these storms increased to severe levels and produced damaging winds near Thaxton in Bedford County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 18, 2:14 PM EST, 5 hours 1 minute earlier.

Area forecast discussion, Jun 18, 2:14 PM EST, 5 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
314 PM EDT WED JUN 18 2014

.SYNOPSIS...
HIGH PRESSURE WILL START TO SHIFT SOUTHEAST THROUGH
TONIGHT...WHILE A BACKDOOR FRONT ENTERS THE AREA BY THURSDAY
AFTERNOON. THE FRONT THEN MEANDER OVER THE AREA THROUGH THE
WEEKEND.

&&

.NEAR TERM /THROUGH THURSDAY/...
AS OF 230 PM EDT WEDNESDAY...

OVERALL NOT MUCH CHANGE TO THE GOING FORECAST. HOT THIS AFTERNOON
AND SOMEWHAT AGAIN TOMORROW...ALTHOUGH TOMORROW MAY SEE MORE CLOUDS
AS BACKDOOR FRONT AND UPSTREAM CONVECTION ALLOW FOR MORE ORGANIZED
BROAD CONVERGENCE...ESPECIALLY OVER THE NRN AND WRN CWA.

FOR THE REST OF THE AFTERNOON INTO THE EVENING THERE WILL BE
ISOLATED SHRA/TSRA EVERYWHERE...WITH LATEST LOCAL WRF FAVORING A
LITTLE MORE COVERAGE FROM THE NEW RIVER VALLEY AND SRN WV SOUTH
INTO THE NC FOOTHILLS...BEFORE DIMINISHING THE STORMS THIS
EVENING.

OVERNIGHT...THE UPPER RIDGE FLATTENS AND SHIFTS MORE OVER THE
SOUTHEAST COAST WHILE STRONG SHORTWAVE SEEN OVER WI/MI THIS
AFTERNOON PUSHES SOUTHEAST INTO THE ERN OHIO VALLEY LATE. MODELS
SHOWING SOME SHOWERS AND STORMS HEADING TOWARD SE WV BY DAWN. FOG
WILL BE LIMITED DUE TO CLOUD COVER BUT EXPECT SOME VALLEY FOG IN THE
MORNING.

THURSDAY...AFOREMENTIONED SHORTWAVE AND CONVECTION WEAKENS AS ITS
SLIDES SOUTH AND EAST OVER THE VAS. MOST OF THE DYNAMICS STAYS
ACROSS NRN VA INTO MD/PA WHILE SLIVER OF VORT ADVECTION WILL MOVE
INTO THE REGION BY MIDDAY. THINK POPS WILL BE HIGHER OVER SE
WV...SHENANDOAH VALLEY AND EAST TO LYH/BUCKINGHAM THURSDAY
AFTERNOON...WHILE THE SRN SECTIONS OF THE CWA WILL BE MORE IN LINE
FOR ISOLATED/SCATTERED STORMS.

SVR POTENTIAL IS THERE GIVEN INSTABILITY...BUT WILL BE ISOLATED.

HIGHS THURSDAY WILL BE SOMEWHAT LOWER IN THE WEST AND NORTH PER CLDS
AND PRECIP WITH LOWER TO MID 80S ALLEGHANY HIGHLANDS/GREENBRIER AND
NC MTNS...WHILE THE NRV AND MTN EMPIRE HEAT UP TOWARD THE MID TO
UPPER 80S...AND ROA SOUTHEAST TO THE PIEDMONTS OF VA/NC WARM TO THE
LOWER TO MID 90S. DO NOT FORESEE RECORD HIGHS BEING SET...BUT
BCB/LWB MAY GET WITHIN A COUPLE DEGREES IF CLOUD COVER AND STORMS
ARE DELAYED.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY/...
AS OF 253 PM EDT WEDNESDAY...

A SLOW MOVING BACK DOOR FRONT WILL BE NEAR THE MASON-DIXON LINE
WHILE A LEE TROUGH IS DRAPED ACROSS THE COASTAL PIEDMONT THURSDAY
EVENING. CONVECTION ALONG THE BACK DOOR FRONT MAY HELP TO DEVELOP A
SURFACE REFLECTION OVER THE MID ATLANTIC. AS THIS REFLECTION DRIFTS
OFF SHORE THURSDAY NIGHT INTO FRIDAY MORNING...THE SURFACE BOUNDARY
SHOULD TRACK (GFS) INTO NORTHERN NORTH CAROLINA. JUST A LITTLE
LEERY THAT THIS BOUNDARY WILL TRAVEL THAT FAR SOUTH ESPECIALLY
WITH THE 85H THETA-E BOUNDARY REMAIN WELL TO THE NORTH OF THE
FORECAST AREA. IF THE SURFACE BOUNDARY DOES ENTER THE RNK
PIEDMONT...IT MAY WASHOUT UNDER HOT SUMMER SUN. AT LEAST INTO THE
EARLY AFTERNOON ...INSTABILITIES WILL BE LOW EAST OF THE BLUE
RIDGE WITH A POSSIBLE LIGHT EASTERLY FLOW. THIS EASTERLY FLOW AND
MODEST INSTABILITIES OVER THE MOUNTAINS SHOULD GENERATE AFTERNOON
THUNDERSTORMS FRIDAY IN THE WEST.

WILL ALSO NEED TO KEEP AN EYE ON THE OHIO VALLEY LATE FRIDAY
AFTERNOON INTO THE OVERNIGHT HOURS AS A POSSIBLE MESOSCALE COMPLEX
COULD TRACK NEAR THE AREA WITH 5H ISOHYPSE ORIENTED NW-SE. IF
SUCH A DISTURBANCE SHOULD DEVELOP FRIDAY AFTERNOON...IT SHOULD
TRACK CLOSE TO THE 85H THETA-E BOUNDARY WHICH IS NORTH OF THE
AREA. JUST BEING IN THE VICINITY OF THIS DISTURBANCE...SCATTERED
STRONG CONVECTION COULD LINGER THROUGH FRIDAY NIGHT. THIS
DISTURBANCE IS EXPECTED TO PASS OVER VIRGINIA SATURDAY MORNING.
SHOWERS ARE LIKELY SATURDAY AS THIS SYSTEM TRACKS TO THE CAROLINA
SHORE.

TEMPERATURES WILL REMAIN 5F-10F WARMER THAN NORMAL ON FRIDAY.
TEMPERATURES SLIGHTLY COOLER ON SATURDAY BUT STILL REMAINING WARMER
THAN NORMAL.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
AS OF 300 PM EDT WEDNESDAY...

FOLLOWING SATURDAY DISTURBANCE...UPPER LEVEL FLOW BECOMES ZONAL. THE
LOWER BOUNDARY LAYER FLOW WILL RETURN TO THE SOUTH AND BY THE
AFTERNOON...PULSE STORMS WILL DEVELOP. THIS PATTERN OF AFTERNOON AND
EVENING THUNDERSTORMS WILL PERSIST THROUGH WEDNESDAY AND POSSIBLY
INTO THE END OF THE WEEK. LOOKING BEYOND THE EXTENDED...A COLD FRONT
MAY CLEAR THINGS OUT BY NEXT WEEKEND. TEMPERATURES WILL REMAIN WARM
AND MUGGY UNTIL THIS COLD FRONT PASSES EAST OF THE AREA.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
AS OF 140 PM EDT WEDNESDAY...

ISOLATED CONVECTION EXPECTED AGAIN THIS AFTERNOON...WITH MOST
FAVORED LOCATIONS BEING SRN WV/SW VA INTO SOUTHSIDE VA. FOR
TAFS...HAVE VCTS IN AT BLF/BCB/ROA AND DAN. THINK CONVECTION WANES
EARLY EVENING. MAINLY LOOKING AT VFR SCT TO BKN CU/TCU WITH SOME
CBS.

TONIGHT...SYSTEM UPSTREAM OVER NRN IL/INDIANA MAY SPILL MORE
CLOUDS TOWARD THE MTNS BY DAWN WHICH COULD PRECLUDE ANY FOG
FORMATION...THEREFORE LEFT FOG OUT OF LWB. THINK BCB WILL SEE A
PERIOD OF MVFR VSBYS AROUND 09-12Z...BEFORE CLOUDS MOVE IN.

THURSDAY MORNING...THINK SHRA/TSRA WILL BE CLOSING IN ON SE WV SO
ADDED VCTS BACK IN AT LWB/BLF AROUND 15Z.

EXTENDED AVIATION DISCUSSION...

A BACKDOOR FRONT DIPS SOUTH TOWARD THE AREA FROM THE MASON-DIXON
LINE THURSDAY AFTERNOON WHICH WILL INCREASE THE RANGE OF STORMS
INTO MORE SCATTERED AND MULTICELLULAR AS OPPOSED TO PULSE. THE
FRONT IS EXPECTED TO PRODUCE BETTER COVERAGE THROUGH THU NIGHT
AND POTENTIALLY INTO FRIDAY. A WEAK FLOW PATTERN HOLDING OVER THE
WEEKEND WILL KEEP THE STORM CHANCES EACH AFTERNOON THROUGH EARLY
EVENING SAT/SUN.

AREAS OF IFR FOG REMAIN POSSIBLE EACH LATE NIGHT/EARLY MORNING...
PARTICULARLY IN AREAS THAT SEE RAIN THE PREVIOUS AFTERNOON. THE
MOST OPTIMAL FLIGHT CONDITIONS EACH DAY SHOULD BE IN THE MID TO
LATE MORNING AFTER FOG/LOW CLOUDS LIFT AND BURN OFF...AND BEFORE
AFTERNOON CONVECTION REDEVELOPS.

&&

.CLIMATE...
AS OF 300 PM EDT WEDNESDAY...

LOCATIONS  RECORD HIGHS TODAY (6/18)

ROANOKE    97/1925
LYNCHBURG  96/1944
DANVILLE   96/2007
BLACKSBURG 88/2007 TIED AS OF 300 PM TODAY
BLUEFIELD  90/2007
LEWISBURG  88/2007 TIED AS OF 300 PM TODAY

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...WP
NEAR TERM...WP
SHORT TERM...RCS
LONG TERM...RCS
AVIATION...AMS/PM/WP
CLIMATE...WP
Hazardous weather outlook, Jun 18, 11:03 AM EST, 8 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1203 PM EDT WED JUN 18 2014

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-191615-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
1203 PM EDT WED JUN 18 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED TO SCATTERED THUNDERSTORMS WILL OCCUR THIS AFTERNOON.
SOME OF THESE COULD BECOME STRONG TO SEVERE WITH DAMAGING WIND
GUSTS AND HAIL. ALSO...SLOW MOVING STORMS COULD PRODUCE LOCALIZED
FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE WILL BE A THREAT OF STORMS EACH DAY..WITH THE GREATEST
COVERAGE THURSDAY THROUGH SATURDAY.  EACH DAY...THERE WILL BE A
THREAT OF STRONG TO SEVERE STORMS...ALONG WITH ISOLATED FLASH
FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 18, 4:29 PM EST, 2 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
529 PM EDT WED JUN 18 2014

NCZ020-182200-
YADKIN NC-
529 PM EDT WED JUN 18 2014

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  YADKIN COUNTY IN NORTHWEST NORTH CAROLINA...

* UNTIL 600 PM EDT

* AT 529 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A STRONG THUNDERSTORM NEAR BROOKS CROSSROADS...MOVING TO THE EAST
  AT 15 MPH.

* WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. VERY HEAVY
  RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON ROADWAYS AND
  QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

* LOCATIONS IMPACTED INCLUDE...
  YADKINVILLE...
  LONE HICKORY...
  SHACKTOWN...
  COURTNEY...
  AND NEBO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.

&&

LAT...LON 3605 8086 3606 8087 3610 8088 3614 8088
      3616 8087 3627 8055 3613 8050 3608 8052
      3605 8050
TIME...MOT...LOC 2126Z 254DEG 15KT 3608 8078

16
Special weather statement, Jun 18, 4:45 PM EST, 2 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
545 PM EDT WED JUN 18 2014

NCZ018-182245-
WATAUGA NC-
545 PM EDT WED JUN 18 2014

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  WESTERN WATAUGA COUNTY IN NORTHWEST NORTH CAROLINA...

* UNTIL 645 PM EDT

* AT 542 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A STRONG THUNDERSTORM NEAR BEECH MOUNTAIN...MOVING TO THE NORTHEAST
  AT 5 MPH.

* PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH AND TORRENTIAL
  RAINFALL ARE EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  BOONE...
  SUGAR GROVE...
  BEECH MOUNTAIN...
  LOVILL...
  AND SILVERSTONE.

THIS INCLUDES APPALACHIAN STATE UNIVERSITY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM MAY INTENSIFY...SO MONITOR LOCAL RADIO AND TELEVISION FOR
ADDITIONAL INFORMATION...AND POSSIBLE WARNINGS...FROM THE NATIONAL
WEATHER SERVICE.

GUSTY WINDS CAN BLOW DOWN TREES THAT ARE DEAD...OR THAT HAVE
WEAKENED ROOT SYSTEMS. OUTDOOR FURNITURE AND SIMILAR ITEMS CAN BE
TOSSED AROUND IF NOT ANCHORED. SEEK SHELTER INDOORS.

&&

LAT...LON 3636 8179 3634 8176 3634 8173 3637 8173
      3634 8172 3634 8170 3617 8159 3611 8181
      3619 8185 3619 8188 3622 8191 3627 8189
      3629 8192
TIME...MOT...LOC 2139Z 242DEG 6KT 3620 8190

11
Local storm report, Jun 18, 4:50 PM EST, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
550 PM EDT WED JUN 18 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0442 PM     TSTM WND DMG     3 NW KING               36.31N 80.39W
06/18/2014                   STOKES             NC   FIRE DEPT/RESCUE

            6 TO 8 TREES DOWN AT OLD RT 52 AND CHESTNUT GROVE ROAD

0442 PM     TSTM WND DMG     3 NNW KING              36.32N 80.39W
06/18/2014                   STOKES             NC   PUBLIC

            SIDING DAMAGE TO HOUSES ALONG WITH TREES AND LIMBS DOWN
            ON STERLING POINTE ROAD

0445 PM     TSTM WND DMG     4 NNW KING              36.33N 80.38W
06/18/2014                   STOKES             NC   FIRE DEPT/RESCUE

            A TREE WAS BLOWN DOWN ONTO POWERLINES ON CARSON WATTS
            ROAD.

&&

MBS
Special weather statement, Jun 18, 5:29 PM EST, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
629 PM EDT WED JUN 18 2014

VAZ016-017-032-182300-
FLOYD VA-PATRICK VA-CARROLL VA-
629 PM EDT WED JUN 18 2014

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  SOUTH CENTRAL FLOYD COUNTY IN SOUTHWEST VIRGINIA...
  CENTRAL PATRICK COUNTY IN SOUTHWEST VIRGINIA...
  EAST CENTRAL CARROLL COUNTY IN SOUTHWEST VIRGINIA...

* UNTIL 700 PM EDT

* AT 629 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A STRONG THUNDERSTORM NEAR MEADOWS OF DAN...MOVING TO THE EAST AT
  10 MPH.

* WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  STUART...
  WOOLWINE...
  LAUREL FORK...
  BUFFALO RIDGE...
  AND MEADOWS OF DAN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS MAY INTENSIFY...SO MONITOR LOCAL RADIO AND TELEVISION FOR
ADDITIONAL INFORMATION...AND POSSIBLE WARNINGS...FROM THE NATIONAL
WEATHER SERVICE.

&&

LAT...LON 3669 8063 3677 8052 3684 8013 3658 8025
TIME...MOT...LOC 2226Z 274DEG 9KT 3673 8046

16
Special weather statement, Jun 18, 6:07 PM EST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
707 PM EDT WED JUN 18 2014

VAZ016-182345-
CARROLL VA-
707 PM EDT WED JUN 18 2014

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  SOUTHEASTERN CARROLL COUNTY IN SOUTHWEST VIRGINIA...

* UNTIL 745 PM EDT

* AT 706 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A STRONG THUNDERSTORM NEAR FANCY GAP...MOVING TO THE EAST AT 10
  MPH.

* WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. VERY HEAVY
  RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON ROADWAYS AND
  QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

* LOCATIONS IMPACTED INCLUDE...
  CANA...
  FANCY GAP...
  PIPERS GAP...
  GLADESBORO...
  AND WOODLAWN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM WILL LIKELY INTENSIFY...SO MONITOR LOCAL RADIO AND
TELEVISION FOR ADDITIONAL INFORMATION...AND POSSIBLE WARNINGS...FROM
THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3664 8084 3672 8084 3675 8058 3665 8060
      3660 8063 3659 8062 3656 8061
TIME...MOT...LOC 2305Z 278DEG 9KT 3668 8075

16
Special weather statement, Jun 18, 6:46 PM EST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
746 PM EDT WED JUN 18 2014

VAZ034-190015-
BEDFORD VA-
746 PM EDT WED JUN 18 2014

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  WEST CENTRAL BEDFORD COUNTY IN SOUTH CENTRAL VIRGINIA...

* UNTIL 815 PM EDT

* AT 745 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A STRONG THUNDERSTORM NEAR MONTVALE...MOVING TO THE EAST AT 10 MPH.

* DIME SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
  STORM.

* LOCATIONS IMPACTED INCLUDE...
  BEDFORD CITY...
  MONTVALE...
  AND THAXTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS MAY INTENSIFY...SO MONITOR LOCAL RADIO AND TELEVISION FOR
ADDITIONAL INFORMATION...AND POSSIBLE WARNINGS...FROM THE NATIONAL
WEATHER SERVICE.

&&

LAT...LON 3725 7946 3727 7977 3737 7979 3738 7977
      3745 7948
TIME...MOT...LOC 2344Z 264DEG 10KT 3734 7970

16

The radar

The Roanoke radar (KFCX), 68 km away, was scanning. The volume nearest the first event began at 00:14 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Bedford

When
June 18, 7:15 PM EST
Where
Bedford County, Thaxton
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
37.350, -79.630

Thunderstorm winds blew trees down. Damage values are estimated.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2014Every state in 2014This day in weather historyWarnings in Virginia, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 529271.